0
Case Reports: Tuesday, October 25, 2011 |

Chronic Infection With Hepatitis C as a Risk Factor for Toxic Epidermal Necrolysis in a Cirrhotic Patient With Streptococcus pneumoniae Bacteremia FREE TO VIEW

Wenli Gao, MD; Abhinav Tiwary, MD; Alexandra McGann, MD; Ravindra Rajmane, MD
Chest. 2011;140(4_MeetingAbstracts):124A. doi:10.1378/chest.1118558
Text Size: A A A
Published online

Abstract

INTRODUCTION: Toxic Epidermal Necrolysis (TEN) occurs as a result of dysregulated immune reaction against epithelial cells. It is typically an immunologic reaction to a drug. We report a case of a patient with chronic hepatitis C infection, on no medications, who presented with TEN. Our case identifies hepatitis C infection as a possible risk factor for developing TEN.

CASE PRESENTATION: A 49 year old man with a history of cirrhosis with ascites, hepatitis C, on no medications for at least two weeks, presented with TEN and pneumococcal bacteremia. Chief complaint was dyspnea and abdominal pain, and he admitted noncompliance with furosemide and spironolactone for two weeks prior to admission. He was in respiratory distress with bibasilar rales. A tender erythematous rash, associated with pitting edema, was appreciated over the lower abdomen. Abnormal labs included WBC 2, platelet 58, Cr 1.7, and glucose 36. The INR was prolonged at 1.9, total bilirubin 4.3, direct bilirubin 2.1, and AST 91. The patient developed severe septic shock and cardiac arrest in the ED, and was resuscitated. He was treated for pneumonia with ceftriaxone and azithromycin, which was later switched to ampicillin/sulbactam for a sensitive pneumococcal bacteremia. The underlying coagulopathy was reversed with vitamin K, FFP and platelets. Several hours after admission to the ICU, the patient’s abdomen became more purpuric. Superficial vesicular bullae developed with sloughing of skin of the legs, abdomen, chest, and sacrum. These findings were consistent with Nikolsky’s sign. Skin biopsy revealed cytology consistent with TEN. The skin lesions were treated with silver sulfadiazine and the wound was debrided by plastic surgery. The denuded area enlarged to 60% BSA in the next 3 days, and the lesions eventually formed eschar 1 week later. Unfortunately, despite aggressive efforts, the patient developed progressive multi-organ failure and expired.

DISCUSSION: TEN is a rare but life threatening condition. It is accepted that TEN is usually an immunologic drug reaction often due to antibiotics, such as sulfonamides, β-lactams, tetracyclines, and quinolones; anticonvulsants such as phenytoin, Phenobarbital, and carbamazapine; antiretroviral drugs; NSAIDs; and allopurinol. It is reported that up to 20% of TEN cases have unknown etiology. The relationship between TEN and infection is controversial. Classically, TEN has been described in contrast to Staphylococcal Scalded Skin Syndrome. The latter is associated with only superficial detachment of the upper epidermis in contrast to the pan-epidermal necrosis seen in TEN. There are no reports of TEN associated with pneumococcal bacteremia. However, there is a well described association of chronic viral infections with a predilection for developing TEN (1-2). Specifically, the risk of developing TEN is 1000 times higher in patients with HIV and AIDS than in the normal population. An immunologic pathway involving cytotoxic T cells is also implicated in the increased risk of TEN in patients following bone marrow transplantation. TEN has been observed in an animal model of acute graft versus host disease without any drug administration.

CONCLUSIONS: Chronic viral antigenemia, as seen in untreated hepatitis, may provoke an immune response in individuals even without exposure to a drug (3). We postulate that chronic untreated hepatitis C infection may be a risk factor in developing TEN.

Reference #1 A fatal case of toxic epidermal necrolysis associated with liver cirrhosis. Uzum K, Caksen H, Gunduz Z, Ustunbas HB, Kandemir O. J Emerg Med. 2003. 24(1):92-3.

Reference #2 Ischemic hepatitis associated with toxic epidermal necrolysis in a cirrhotic patient treated with cefuroxime. Yossepowitch O, Amir G, Safadi R, Lossos I. Eur J Med Res. 1997. 2(4):182-4.

Reference #3 Toxic epidermal necrolysis associated with acute cholestatic viral hepatitis A. Werblowsky-Constantini N, Livshin R, Burstein M, Zeligowski A, Tur-Kaspa R. J Clin Gastroenterol. 1989. 11(6):691-3.

DISCLOSURE: The following authors have nothing to disclose: Wenli Gao, Abhinav Tiwary, Alexandra McGann, Ravindra Rajmane

No Product/Research Disclosure Information

09:00 AM - 10:00 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543